Thunderstorm Wind, Meade
- When
- April 18, 10:55 PM EST
- Where
- Meade County, 0.88 mi NE of Hillgrove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.890, -86.160
There was a tree down over US 60 near Hill Grove.
A cold front brought a line of thunderstorms through north central Kentucky. This resulted in a couple of tees down in Meade and Jefferson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A cold front brought a line of thunderstorms through north central Kentucky. This resulted in a couple of tees down in Meade and Jefferson Counties. The tree in Jefferson County fell and caused damage to a house in St. Matthews.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 18, 10:15 PM EST, 40 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Louisville KY
1115 PM EDT Thu Apr 18 2024
.KEY MESSAGES...
* Strong to severe storms possible Thursday night. Highest risk of
severe storms will be generally west of I-65.
* Much cooler weather this weekend. Next chance of rain arrives in
the Tuesday/Wednesday timeframe.
&&
.UPDATE...
Issued at 1114 PM EDT Thu Apr 18 2024
The northern edge of Severe Thunderstorm Watch #129 has been
spatially extended to the east a row or two of counties to account
for a section of the ongoing broken convective line that might
continue moving into an environment still marginally conducive for
damaging winds, as highlighted by the latest SDF ACARS. In addition,
watching for storm mergers and boundary collisions that could help
mix down momentum aloft. Overall, ML-based HRRR model guidance still
hints at a decreasing severe threat for the coming hours as the line
progresses to the east.
&&
.MESOSCALE...
Issued at 947 PM EDT Thu Apr 18 2024
A few discrete warms sector cells have been firing off ahead of the
main convective line, which has been expected and picked up well in
the earlier CAM runs. It appears these cells are popping up in an
area of localized theta-e advection and deep moisture convergence
axis, and underneath a pocket of positive vorticity advection. SPC
Mesoanalysis suggest these storms are firing along a gradient of
SBCAPE, but have struggled to become severe. Will keep an eye on
these.
Severe thunderstorm line is charging across eastern Illinois at this
hour, and is noticeably accelerating as the cold pool pushes it
further east. At this pace, believe the line will be arriving into
Dubois County by 0230z. ACARS sounding out of SDF does show some
SBCAPE lingering, but thinking MLCIN will help weaken the line as it
approaches the I-65 corridor by 04-05z. HRRR 00z data supports this
too, with low level stable layer expected to help weaken this
convective line in a few hours. Will need to keep tabs on additional
convection across south-central KY later tonight though, where there
is potential to remain unstable within the warm sector prior to the
cold front arrival.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 346 PM EDT Thu Apr 18 2024
Currently, satellite imagery is showing a warm front stretching to
the northwest through southern Indiana and central Kentucky. This
front arches to the west into a surface low in western Missouri. To
the north of this front, dew points are in the 40s and 50s. To the
south of the front, mid 60s, and as we head through the afternoon
and evening hours, the surface low, part of a larger cold front
extending to the north and south, will begin moving towards
Indianapolis. This will cause the warm front and cold front to
develop an inverted "V" look by 0z over southern Illinois, eastern
Missouri and western Kentucky. Dew points over southern Indiana and
central Kentucky will likely drop into the 50s as the region becomes
better mixed.
As 1-2z approaches, the surface low will be moving from Illinois
into central Indiana. The area under the aforementioned inverted "V"
will see dew points in the mid 60s. Again, this is the area in
between the warm and cold fronts. On the leading edge, the warm
front will likely kick off convection over western Kentucky and
southward while the cold front running through Chicago arches
southward through southern Illinois. As these two lines continue
eastwards. The front line could become the dominate line for
southern part of the cold front over Missouri and could combine with
the northern half of the cold front, or it could remain as two
separate lines and join with the cold front over southern Indiana.
It doesn't make much of a difference, except some over central
Kentucky could get one or two lines of convection.
The timing is going to help us from a severe weather standpoint.
Since the fronts won't move through until after sunset, an inversion
is expected to develop and make any convection elevated. This will
limit potential wind energy from reaching the ground. Overall shear
is fairly weak. Think the current SPC outlook is a little bullish
over our CWA.
Winds tonight will remain out of the south to southwest around 5-10
mph. A few gusts around 30 mph will be possible as the line of
convection passes, and as the cold front begins to move through
during the morning on Friday, winds will quickly veer towards the
north-northwest increasing cold air advection into the area. Winds
tomorrow will stay around 10 mph as they gust to 15-20 mph.
WAA will keep temperatures warm tonight, only dropping into the 50s
to low 60s. Tomorrow, the sun is expected to return, but CAA will
limit temperatures to the 60s. A few in the Lake Cumberland region
could hit the low 70s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 346 PM EDT Thu Apr 18 2024
Friday Night through Monday Night..
Dry conditions are expected Friday night and into Saturday as a
surface high pressure system builds into the region with a dry zonal
flow pattern aloft. A southern stream system may graze the far
southern part of KY Saturday night and Sunday morning, but the
latest trends in the data suggests a drier forecast may end up
prevailing. Lows Friday night will dip into the upper 30s and lower
40s. Highs Saturday will be cool highs in the 60-65 degree range.
Lows Saturday night should be a bit cooler with lows in the upper
30s across much of the region. Areas south of the Cumberland
Parkway may only drop into the lower 40s. Continued cool conditions
are expected for Sunday with highs in the upper 50s to near 60.
Depending on cloud cover conditions Sunday night, we could see some
patchy frost in southern IN and the KY Bluegrass region as lows dip
into the mid 30s. Monday will see warmer conditions returning to
the area with temps warming up into the mid-upper 60s.
Tuesday through Thursday...
Forecast confidence continues to increase in another chance of
showers and storms coming into the region in the late Tuesday/early
Wednesday time frame as a shortwave trough aloft moves through the
region. The previous forecast of solid PoP coverage still looks
good here. Temperatures through the period will warm into the upper
60s to the lower 70s with overnight lows in the low-mid 40s.
&&
.AVIATION /00Z TAFS THROUGH 06Z SUNDAY/...
Issued at 744 PM EDT Thu Apr 18 2024
VFR conditions will deteriorate this evening as showers and
thunderstorms approach the region ahead of a cold front. Expect
impacts to ceilings and vis as thunderstorms roll through from west
to east, first at HNB in the next few hours, and later tonight at
LEX and RGA. The peak for convective activity will be from 02-09z
tonight. After the storms pass, ceilings will lower to MVFR and
likely below the 2k ft fuel alternate threshold near the pre-dawn
hours. There appears to be a short window where ceilings could drop
to IFR, so included a TEMPO group at all terminals for that as well.
We'll gradually improve to VFR conditions again by late tomorrow
morning or early afternoon, with post-frontal winds from the north.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
MESOSCALE...CJP
UPDATE...ALL
SHORT TERM...KDW
LONG TERM...MJ
AVIATION...CJPHazardous Weather Outlook National Weather Service Louisville KY 747 PM EDT Thu Apr 18 2024 INZ077>079-090>092-KYZ028>043-045>049-053>057-063>067-073>078-081- 082-200000- Washington IN-Scott IN-Jefferson IN-Harrison IN-Floyd-Clark IN- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Allen-Barren- Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- 747 PM EDT Thu Apr 18 2024 /647 PM CDT Thu Apr 18 2024/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. Strong to severe storms are possible tonight as a line of storms moves through the region. Damaging winds and hail are possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Storms will move to the northeast or east at 30 to 40 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076-083-084-089-KYZ023>027-061-062-070>072-200000- Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson- Butler-Edmonson-Logan-Warren-Simpson- 747 PM EDT Thu Apr 18 2024 /647 PM CDT Thu Apr 18 2024/ ...SEVERE THUNDERSTORM WATCH 129 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ FRIDAY... This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. Strong to severe storms are possible overnight. Please listen to NOAA Weather Radio or go to weather.gov/louisville on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Storms will move to the northeast or east at 30 to 40 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville.
Special Weather Statement
National Weather Service Louisville KY
1111 PM EDT Thu Apr 18 2024
KYZ053-063-190330-
Hart KY-Larue KY-
1111 PM EDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARUE AND
NORTHEASTERN HART COUNTIES THROUGH 1130 PM EDT/1030 PM CDT/...
At 1111 PM EDT/1011 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Munfordville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bonnieville, Jonesville, Hinesdale, Wabash, Hammonville, Maxine, High
Hickory, Mount Sherman, Magnolia, and Pike View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 8585 3736 8594 3752 8576 3745 8566
3742 8566 3740 8565
TIME...MOT...LOC 0311Z 225DEG 28KT 3736 8585
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRMPreliminary Local Storm Report
National Weather Service Louisville KY
1114 PM EDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Tstm Wnd Dmg 3 NE Ireland 38.44N 86.96W
04/18/2024 Dubois IN 911 Call Center
Tree and power line on fire in the 2500
block of N Portersville Rd. Time estimated
from radar.
&&
RJSSpecial Weather Statement
National Weather Service Louisville KY
1115 PM EDT Thu Apr 18 2024
INZ076-077-083-084-089-090-KYZ024-025-190345-
Crawford IN-Orange IN-Washington IN-Perry IN-Dubois IN-Harrison IN-
Meade KY-Breckinridge KY-
1115 PM EDT Thu Apr 18 2024
...STRONG THUNDERSTORMS WILL IMPACT HARRISON...NORTHEASTERN DUBOIS...
CRAWFORD...PERRY...ORANGE...SOUTHWESTERN WASHINGTON...NORTHWESTERN
MEADE AND NORTH CENTRAL BRECKINRIDGE COUNTIES THROUGH 1145 PM
EDT/1045 PM CDT/...
At 1114 PM EDT/1014 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Paoli to 6
miles southwest of English to 6 miles northeast of Tell City.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Paoli, Corydon, Brandenburg, English, Carefree Town, Mount
Pleasant, French Lick, Stampers Creek, and Palmyra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT/200 AM
CDT/ for south central Indiana...and central Kentucky.
&&
LAT...LON 3867 8608 3842 8601 3842 8603 3833 8603
3833 8601 3830 8601 3827 8598 3795 8614
3801 8678 3804 8679 3806 8677 3810 8677
3812 8679 3811 8680 3827 8670 3853 8672
3853 8668 3856 8668
TIME...MOT...LOC 0314Z 264DEG 47KT 3853 8663 3827 8654 3804 8669
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CSGSpecial Weather Statement
National Weather Service Louisville KY
1136 PM EDT Thu Apr 18 2024
KYZ054-064-065-190400-
Marion KY-Taylor KY-Green KY-
1136 PM EDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREEN...SOUTHWESTERN
MARION AND NORTHERN TAYLOR COUNTIES THROUGH MIDNIGHT EDT/1100 PM
CDT/...
At 1135 PM EDT/1035 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Greensburg, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Campbellsville, Greensburg, Taylor County Airport, Spurlington, Bluff
Boom, Bengal, Jessietown, Arista, South Campbellsville, and Saloma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3724 8547 3734 8561 3747 8548 3747 8547
3753 8541 3740 8518
TIME...MOT...LOC 0335Z 225DEG 28KT 3731 8550
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRMPreliminary Local Storm Report
National Weather Service Louisville KY
1145 PM EDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Tstm Wnd Dmg 3 SW Kellerville 38.45N 86.87W
04/18/2024 Dubois IN Fire Dept/Rescue
Tree in roadway on County Road 175E.
&&
RASSpecial Weather Statement
National Weather Service Louisville KY
1154 PM EDT Thu Apr 18 2024
KYZ054-065-190415-
Marion KY-Taylor KY-
1154 PM EDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MARION AND
NORTHERN TAYLOR COUNTIES THROUGH 1215 AM EDT...
At 1154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Campbellsville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Campbellsville, Taylor County Airport, Spurlington, Belltown,
Jessietown, Arista, Saloma, Calvary, Hobson, and Wrights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3731 8540 3738 8548 3757 8531 3744 8511
TIME...MOT...LOC 0354Z 228DEG 20KT 3738 8539
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SRMThe Louisville radar (KLVX), 21 km away, was scanning. The volume nearest the first event began at 03:57 UTC.
4 thunderstorm wind. Local standard time, as filed.
There was a tree down over US 60 near Hill Grove.
There was a 62 mph wind gust measured at the Louisville Muhammad Ali International Airport.
A large tree fell onto a house in St. Matthews, resulting in damage to the house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176938, 1176931, 1176933, 1176935.